Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 72, NWS Kansas City, MO

May 2, 20085 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 2, 2008, 2:07 AM CDT for 5 counties in Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2008, 2:07 AM CDT (07:07 UTC)
Expired
May 2, 2008, 3:00 AM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Carroll County, MO, Clay County, MO, Johnson County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 2, 12:53 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 020710
SVREAX
MOC033-047-101-107-177-020800-
/O.NEW.KEAX.SV.W.0072.080502T0707Z-080502T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
207 AM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CARROLL COUNTY IN NORTH CENTRAL MISSOURI
  NORTHEASTERN CLAY COUNTY IN WEST CENTRAL MISSOURI
  NORTHERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI
  LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI
  RAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 300 AM CDT

* AT 200 AM CDT...EMERGENCY MANAGEMENT AND STORM SPOTTERS
  WERE TRACKING A SEVERE SQUALL LINE MOVING ACROSS THE KANSAS CITY 
  METROPOLITAN AREA. AT 158 AM...AN OFF DUTY NATIONAL WEATHER 
  SERVICE EMPLOYEE REPORTED A 75 MPH WIND GUST IN LIBERTY. AT 159 
  AM...AN 82 MPH WIND GUST WAS MEASURED IN INDEPENDENCE. WIDESPREAD 
  WIND DAMAGE HAS BEEN REPORTED ACROSS A LARGE PORTION OF THE KANSAS 
  CITY METROPOLITAN AREA INCLUDING WIDESPREAD POWER OUTAGES. THIS IS 
  AN EXTREMELY DANGEROUS SITUTATION AS HURRICANE FORCE WIND SPEEDS 
  UP TO 80 MPH WILL CONTINUE...ESPECIALLY INTO RAY AND LAFEYETTE 
  COUNTIES.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
  SMITHVILLE TO INDEPENDENCE TO PECULIAR...AND RACING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLT...EXCELSIOR SPRINGS AND ORRICK BY 220 AM CDT.
  WOODS HEIGHTS...WELLINGTON...LAWSON AND EXCELSIOR ESTATES BY 225 AM
  CDT.
  ODESSA...HENRIETTA AND RICHMOND BY 230 AM CDT.
  LEXINGTON BY 235 AM CDT.
  MAYVIEW AND HARDIN BY 240 AM CDT.
  HIGGINSVILLE BY 250 AM CDT.

THE TOWNS OF NAPOLEON...HOMESTEAD...FLEMING...BATES CITY...CAMDEN...
LAKE LAFAYETTE...PITTSVILLE...RAYVILLE...KNOXVILLE AND RUSSELLVILLE
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. MOVE IMMEDIATELY TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
NORTHEASTERN KANSAS AND NORTHERN MISSOURI.

LAT...LON 3925 9374 3922 9351 3882 9353 3874 9413
      3913 9411 3919 9419 3920 9417 3922 9422
      3932 9421 3945 9445 3946 9423 3949 9422
      3952 9378
TIME...MOT...LOC 0707Z 251DEG 40KT 3938 9448 3912 9423
          3878 9431

$$

BOOKBINDER
4 follow-up statements
000 
WWUS53 KEAX 020726
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 AM CDT FRI MAY 2 2008

MOC101-020734-
/O.CAN.KEAX.SV.W.0072.000000T0000Z-080502T0800Z/
JOHNSON MO-
224 AM CDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JOHNSON COUNTY IN
WEST CENTRAL MISSOURI IS CANCELLED...

AT 219 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED. HEAVY RAIN...SMALL 
HAIL...AND WIND GUSTS OF 40 TO 50 MPH REMAIN POSSIBLE ACROSS 
NORTHERN JOHNSON COUNTY THROUGH 245 AM.

LAT...LON 3952 9378 3925 9374 3922 9351 3904 9352
      3901 9411 3915 9412 3919 9419 3920 9417
      3922 9419 3922 9422 3932 9421 3945 9445
      3946 9423 3949 9422
TIME...MOT...LOC 0724Z 251DEG 40KT 3946 9407 3922 9397
          3905 9399

$$

MOC033-047-107-177-020800-
/O.CON.KEAX.SV.W.0072.000000T0000Z-080502T0800Z/
LAFAYETTE MO-CLAY MO-RAY MO-CARROLL MO-
224 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CARROLL...RAY...NORTHEASTERN CLAY AND NORTHERN LAFAYETTE COUNTIES
UNTIL 300 AM CDT...

AT 219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS HAVE A LONG 
HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS THE KANSAS CITY 
METROPOLITAN AREA AND WILL CONTINUE TO DO SO AS THEY RACE TOWARD 
KNOXVILLE...RAYVILLE...RICHMOND AND LEXINGTON. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  LEXINGTON BY 230 AM CDT.
  MAYVIEW AND HARDIN BY 235 AM CDT.
  HIGGINSVILLE BY 245 AM CDT.
  CORDER BY 250 AM CDT.
  ALMA BY 255 AM CDT.
  WAVERLY BY 300 AM CDT.

WIND DAMAGE WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
NORTHEASTERN KANSAS AND NORTHERN MISSOURI.

LAT...LON 3952 9378 3925 9374 3922 9351 3904 9352
      3901 9411 3915 9412 3919 9419 3920 9417
      3922 9419 3922 9422 3932 9421 3945 9445
      3946 9423 3949 9422
TIME...MOT...LOC 0724Z 251DEG 40KT 3946 9407 3922 9397
          3905 9399

$$

BOOKBINDER
000 
WWUS53 KEAX 020738
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
236 AM CDT FRI MAY 2 2008

MOC033-047-107-177-020800-
/O.CON.KEAX.SV.W.0072.000000T0000Z-080502T0800Z/
LAFAYETTE MO-CLAY MO-RAY MO-CARROLL MO-
236 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CARROLL...RAY...NORTHEASTERN CLAY AND NORTHERN LAFAYETTE COUNTIES
UNTIL 300 AM CDT...

AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS THAT HAS A LONG HISTORY OF 
PRODUCING WIDESPREAD WIND DAMAGE. THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM 8 MILES WEST OF KINGSTON TO 9 MILES SOUTH OF 
COWGILL TO WELLINGTON...MOVING EAST AT 50 MPH. WIND GUSTS OF 60 TO 
65 MPH ARE STILL EXPECTED.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGGINSVILLE BY 245 AM CDT.
  CORDER BY 250 AM CDT.
  ALMA BY 255 AM CDT.
  WAVERLY BY 300 AM CDT.

THE TOWN OF DOVER IS ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
NORTHEASTERN KANSAS AND NORTHERN MISSOURI.

LAT...LON 3952 9378 3925 9374 3922 9351 3904 9352
      3901 9411 3915 9412 3919 9419 3920 9417
      3922 9419 3922 9422 3932 9421 3945 9445
      3946 9423 3949 9422
TIME...MOT...LOC 0736Z 251DEG 40KT 3964 9414 3945 9388
          3914 9387

$$

BOOKBINDER
000 
WWUS53 KEAX 020755
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
254 AM CDT FRI MAY 2 2008

MOC033-047-020804-
/O.CAN.KEAX.SV.W.0072.000000T0000Z-080502T0800Z/
CLAY MO-CARROLL MO-
254 AM CDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARROLL AND
NORTHEASTERN CLAY COUNTIES IS CANCELLED...

AT 251 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA  
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

MODERATE RAIN AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT SEVERAL 
HOURS...BUT ADDITIONAL SEVERE WEATHER IS NO LONGER EXPECTED.

LAT...LON 3952 9378 3940 9376 3921 9377 3921 9372
      3924 9368 3924 9366 3922 9351 3904 9352
      3903 9373 3950 9399
TIME...MOT...LOC 0754Z 251DEG 40KT 3969 9388 3949 9363
          3918 9362

$$

MOC107-177-020800-
/O.CON.KEAX.SV.W.0072.000000T0000Z-080502T0800Z/
LAFAYETTE MO-RAY MO-
254 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RAY AND NORTHEASTERN LAFAYETTE COUNTIES UNTIL 300 AM CDT...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF HAMILTON TO 10 MILES SOUTHEAST OF
BRAYMER TO 5 MILES NORTH OF CORDER...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAVERLY BY 300 AM CDT.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3952 9378 3940 9376 3921 9377 3921 9372
      3924 9368 3924 9366 3922 9351 3904 9352
      3903 9373 3950 9399
TIME...MOT...LOC 0754Z 251DEG 40KT 3969 9388 3949 9363
          3918 9362

$$

BOOKBINDER
000 
WWUS53 KEAX 020806
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 AM CDT FRI MAY 2 2008

MOC025-020816-
/O.EXP.KEAX.SV.W.0073.000000T0000Z-080502T0800Z/
CALDWELL MO-
306 AM CDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALDWELL COUNTY HAS
EXPIRED...

AT 300 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3964 9376 3963 9377 3961 9376 3957 9378
      3953 9379 3953 9398 3974 9407 3977 9377
TIME...MOT...LOC 0753Z 235DEG 47KT 3973 9385 3956 9358

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:37 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 2, 12:37 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 AM CDT FRI MAY 2 2008

.UPDATE...

CONVECTION HAS TEMPORARILY UNDERGONE A FAIRLY RAPID DOWNTURN IN
INTENSITY AS OUTFLOW FROM PREVIOUS CONVECTION HAS PUSHED SOUTH AND
CREATED A MESO WARM FRONT ARCING FROM RANDOLPH COUNTY TO LINN AND
ANDERSON COUNTIES IN KANSAS...EFFECTIVELY UNDERCUTTING UPDRAFT
COLUMNS WITH MORE STABILIZED RAIN COOLED AIR. IN ADDITION...STORMS
PROPAGATING ACROSS NERN MISSOURI ARE BEGINNING TO OUTRUN THE
INSTABILITY AXIS AND SUPPORTIVE SHEAR...LEADING TO MORE PULSING
CONVECTION. HOWEVER...RAPID UPSCALE CONVECTIVE GROWTH NOW OCCURRING
ALONG THE COLD FRONT (WHICH HAS OVERTAKEN THE DRYLINE) IN AN AREA OF
EXTREME UPPER LEVEL DIFFLUENCE AND DEEP LAYER VERTICAL MOTION.
MLCAPES AHEAD OF THE COLD FRONT REMAIN 1500-2000 J/KG WITH 0-6 KM
SHEAR VALUES IN EXCESS OF 50 KT ADVECTING ACROSS THE BOUNDARY. WARM
SECTOR IS CURRENTLY BEING REINVIGORATED BY A H8 40-50KT LLJ WITH
+13C DEWPOINTS...WHICH SHOULD BEGIN TO LIFT THE MESO WARM FRONTAL
BOUNDARY NWD WITH TIME. THE QUICKLY DEVELOPING LINEAR CONVECTION
SHOULD SLOWLY MOVE EAST OVER THE NEXT SEVERAL HOURS IN RELATION TO
THE MIDLEVEL LOW CENTER PUNCHING EWD. ELEMENTS WITHIN THE LINE WILL
PROPAGATE NORTHEAST...AND ALTHOUGH LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS WITH THE LINE...LOW LEVEL SHEAR (0-1 KM
SRH 200-300 M2/S2 AND 0-3KM SRH 300-400 M2/S2) WOULD SUPPORT
EMBEDDED SUPERCELLULAR AND QLCS STRUCTURE WITH POSSIBLE BOW HEAD OR
INFLOW NOTCH TORNADOES...AS ALREADY HAS BEEN OBSERVED FROM KICT
RADAR. INITIAL NRN MORE ISOLATED SUPERCELL ACROSS FAR NERN KANSAS
MAINLY A HAIL THREAT...WITH THE AFOREMENTIONED LINEAR FEATURE
ENTERING ERN KANSAS CWA COUNTIES BETWEEN 1 AM AND 130 AM.

21

...PREVIOUS UPDATE...
/510 PM CDT FRI MAY 1 2008/
WATCHING POTENTIAL OF STORM DEVELOPMENT LATE THIS AFTERNOON IN
MOISTURE AXIS THAT CURRENTLY EXTENDS FROM NORTHEAST OKLAHOMA
NORTHEAST ALONG KANSAS AND MISSOURI BORDER. 21Z TOPEKA SOUNDING
WHICH WAS WEST OF THIS AXIS...SHOWING CAPPING HAS GREATLY ERODED
JUST WEST OF THE MOISTURE AXIS AND VISIBLE SATELLITE SHOWING
TOWERING CU DEVELOPING ALONG WITH WESTERN EDGE OF THIS MOISTURE
AXIS...WHERE CAP IS WEAKENING. IMPRESSIVE SURFACE HEATING HAS
OCCURRED THIS AFTERNOON...WITH TEMPERATURES IN THE LOW TO MID 80S
AND LOW AND MID LEVEL LAPSE RATES ARE IMPRESSIVE AS WELL...WHICH
WOULD POINT TO STRONG UP DRAFTS IS STORMS CAN DEVELOP. LIMITING
FACTOR REMAINS THE LOW LEVEL MOISTURE WITH SURFACE DEWPOINTS STILL
STRUGGLING IN THE LOWER 60S UP INTO WESTERN AREAS. STILL GOOD ENOUGH
TO SUPPORT INDIVIDUAL STORMS...AND WITH BULK SHEAR VALUES IN THE 40
KT RANGE...WOULD BE GOOD ENOUGH TO SUPPORT SUPERCELL DEVELOPMENT
WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

FOR WARNING PURPOSES...WITH FREEZING LEVELS RUNNING IN THE 11-12K FT
RANGE...WOULD EXPECT ONE INCH HAIL WITH 50 DBZ TO 30K FT AND 60 DBZ
IN THE 25K FT RANGE.  VILS AROUND 50 WOULD ALSO POINT TO 1 INCH
HAIL.

DURING THE LATE EVENING HOURS...MAY SEE DRY LINE RETREATING BACK
TOWARD THE COLD FRONT AND A SURFACE LOW THAT IS CURRENTLY DEEPENING
IN THE OKLAHOMA PANHANDLE...AND IS EXPECTED TO MOVE INTO SOUTH
CENTRAL KANSAS BY 03Z. AS THE UPPER LOW EMERGES INTO THE PLAINS
TONIGHT...ITS ADDED DYNAMICS SHOULD CONTRIBUTE TO ADDITIONAL
DEVELOPMENT OF STORMS ALONG THIS FRONT...WITH MORE HEAVY RAINFALL
POSSIBLE INTO THE AREA OVERNIGHT.

PC

&&

.PREV DISCUSSION...
/419 PM CDT FRI MAY 1 2008/
MAIN FOCUS OF THE FORECAST CONTINUES TO BE WITH STORM DEVELOPMENT
AND SEVERE POTENTIAL FROM THIS EVENING INTO FRIDAY MORNING.
TEMPERATURES HAVE WARMED QUITE SUBSTANTIALLY TODAY AHEAD OF THE
SURFACE LOW NOW CENTERED OVER EAST CENTRAL NEBRASKA. DEWPOINTS HAVE
RECOVERED SOME TODAY...WITH SCATTERED READINGS IN THE LOWER 60S
ACROSS EASTERN KANSAS AND WESTERN MISSOURI. WINDS WERE RATHER STRONG
THIS AFTERNOON...WITH GUSTS INTO THE UPPER 30 MPH RANGE...BUT HAVE
REMAINED BELOW ADVISORY CRITERIA. THEREFORE...HAVE CANCELLED THE
WIND ADVISORY.

A SUBSTANTIAL CAP HAS KEPT CONVECTION FROM INITIATING THUS FAR.
MODEL INDICATIONS ARE THAT THE CAP IS WEAKENING THIS AFTERNOON...AND
MAY BE BROKEN THIS EVENING MAINLY ALONG THE DRYLINE/COLD FRONT. HAVE
BEEN WATCHING THE DRYLINE PUSH EAST TODAY...AND APPEARS TO HAVE
REACHED RIGHT TO THE MISSOURI BORDER WITH NEBRASKA...SOUTH TO
EMPORIA AND INTO NORTH CENTRAL OKLAHOMA. THE EDGE OF THE SURFACE
MOIST AXIS/PSEUDO DRYLINE IS EXPECTED TO PUSH A BIT FURTHER EAST
THIS EVENING. THE RUC FORECAST MODEL INDICATES THE DRYLINE MAY REACH
A CLARINDA TO KANSAS CITY LINE BEFORE RETROGRADING SOME AFTER 00Z.
THIS SOLUTION MAY BE REASONABLE...AS THE PUSH OF THE UPPER JET MAX
WITH THE MAIN PART OF THE UPPER LOW MAY WHAT IS NEEDED LATER
TONIGHT. THE NAM HAS BEEN THE FASTER OF THE SOLUTIONS TODAY WITH THE
COLD FRONT/DRYLINE PROGRESSION...WHILE THE GFS HAS BEEN ON THE
SLOWER END. THE SREF AND RUC HAVE BEEN MORE IN THE MIDDLE. THE
LATEST 18Z NAM LOOKS MORE REASONABLE THAN ITS FASTER 12Z
COUNTERPART. STILL NOT SURE THAT ANY ONE MODEL IS FAR SUPERIOR TODAY.

THE SURFACE LOW PRESSURE SYSTEM OVER EAST CENTRAL NEBRASKA WILL
CONTINUE TO OCCLUDE TONIGHT...WHILE A SECOND SURFACE LOW STARTS TO
PROGRESS EASTWARD FROM THE PANHANDLE REGION. THE SURFACE FRONTAL
BOUNDARY BETWEEN THESE TWO LOW PRESSURE CENTERS WILL PUSH SLOWLY
EAST INTO THE FORECAST AREA TONIGHT...AND EVENTUALLY OVERTAKE THE
DRYLINE LATER TONIGHT.

AS FOR CONVECTIVE INITIATION...AM SEEING SOME SIGNS OF BETTER
VERTICAL CUMULUS DEVELOPMENT NOW ACROSS THE FLINT HILLS IN SOUTHEAST
KANSAS. EXPECTATIONS ARE THAT THUNDERSTORMS MAY FIRE FIRST IN THIS
AREA WHERE THE CAP IS EXPECTED TO BE BROKEN BY LATE AFTERNOON.
ADDITIONAL DEVELOPMENT NEAR THE DRY LINE IS EXPECTED TO BUILD
NORTHEAST INTO THE FORECAST AREA...FROM EAST CENTRAL KANSAS NORTH
AND EAST INTO WESTERN MISSOURI FROM MID TO LATE EVENING. SUPERCELLS
WILL BE POSSIBLE THIS EVENING...WITH THUNDERSTORMS THEN EXPECTED TO
EVOLVE MORE INTO A LINE OF STORMS AS THE FRONT STARTS TO MOVE ACROSS
THE FORECAST AREA DURING THE OVERNIGHT TONIGHT. THE PRIMARY SEVERE
THREATS WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS...BUT THERE IS ALSO AN ISOLATED TORNADO THREAT.

THE FRONT WILL PUSH RATHER SLOWLY EAST ACROSS THE FORECAST AREA
TONIGHT...SO CONVECTION IS EXPECTED TO REMAIN ACROSS PORTIONS OF
CENTRAL MISSOURI INTO THE MORNING HOURS TOMORROW. THERE ARE SOME
CONCERNS THAT WITH THE SLOW MOVEMENT OF THE FEATURES THAT
PRECIPITATION AMOUNTS COULD EXCEED ONE INCH MAINLY ACROSS CENTRAL
MISSOURI...EVEN THOUGH INDIVIDUAL STORMS SHOULD MOVE QUICKLY.
HEADWATER GUIDANCE IS JUST LESS THAN AN INCH AND A HALF IN THAT
AREA. WILL HAVE TO KEEP ALERT IF DURATION OF PRECIPITATION LOOKS TO
BE LONG ENOUGH THAT WE MIGHT HAVE FLOODING CONCERNS.

NOT MANY CHANGES MADE FOR THE FRIDAY INTO SATURDAY TIME FRAME...WITH
COOLER TEMPERATURES MOVING IN AND SOME LOW END PRECIPITATION CHANCES
FOR PRECIPITATION WRAPPING AROUND THE BACKSIDE OF THE DEPARTING
SYSTEM.

STOFLET

LONG RANGE (SUNDAY-THURSDAY)...

EARLY PART OF EXTENDED APPEARS RATHER TRANQUIL AS WEAK UPPER LEVEL
RIDGING BUILDS ACROSS CENTRAL PLAINS. RIDGING EXPECTED TO HOLD AT
LEAST THROUGH MID-WEEK WITH SPLIT FLOW KEEPING SOUTHERN STREAM
QUASI-CUTOFF LOW ANCHORED OVER BAJA. NAEFS PESSIMISTIC IN LIFTING
LOW TOO QUICKLY WITH THE BULK OF THE MEMBERS DEPICTING UPPER LOW
REMAINING OVER BAJA THROUGH WEDNESDAY...THOUGH OPERATIONAL GFS
STARTS LIFTING SYSTEM INTO PLAINS BY WEDNESDAY NIGHT. 00Z EC SIMILAR
IN TIMING WITH 12Z GFS...BUT THERE APPEARS TO BE ENOUGH VARIANCE IN
THE ENSEMBLE MEMBERS TO QUESTION BOTH MODELS SOLUTIONS.  GIVEN
EXPECTED SLOWER MOVEMENT OF POTENTIAL WEATHER MAKER...BACKED OFF ON
PRECIPITATION CHANCES IN THE MONDAY THROUGH TUESDAY NIGHT TIME
PERIOD...BUT MAINTAINED LOW CHANCES POPS WEDNESDAY INTO THURSDAY.
THE EVENTUAL SYSTEM THAT DOES EJECT INTO PLAINS WILL BE RATHER
POTENT...BUT MIXED SIGNALS ON WHETHER IT WILL BRING HEAVY RAIN OR
SEVERE THREAT GIVEN DIFFERENCES IN UPPER LOW TRACK.

AS FAR AS TEMPERATURES...SURFACE RIDGING AND LOW LEVEL EAST TO
SOUTHEAST FLOW WILL KEEP TEMPERATURES A FEW DEGREES BELOW SEASONAL
NORMALS EARLY IN THE PERIOD. MAY BE A LITTLE OPTIMISTIC WITH
TEMPERATURES ON MONDAY...HOWEVER STRONGER INSOLATION SHOULD HELP TO
MODIFIED COOLER AIRMASS THAT LINGERS WITH SURFACE HIGH. BY
TUESDAY...EXPECT TO SEE TEMPERATURES CLIMBED BACK TOWARD NORMAL BY
TUESDAY AS HEIGHTS BUILD AND SURFACE FLOW BECOMES MORE
SOUTHERLY...THOUGH INCREASING LOW LEVEL MOISTURE ADVECTION WILL
LIMIT THE EXTEND OF WARM-UP.  OVERALL..USED A BLEND OF GRIDDED MOS
AND ECMWF SURFACE TEMPERATURES FOR TEMPERATURE TRENDS. DEPENDING ON
MODE OF PRECIPITATION EVOLUTION ON THURSDAY...MAY NEED TO LOWER
TEMPERATURES A CATEGORY.

24

&&

.AVIATION...

FOR THE 06Z TAFS...IMMEDIATE THREAT IS TIMING OF SQUALL LINE MOVING
ACROSS NORTHEAST KANSAS. LOCAL ARW WRF HANDLING CONVECTION FAIRLY
WELL...WITH NORTHERN END OF LINE MOVING INTO THE KSTJ AND KMCI TAFS
BETWEEN 0630-0700 UTC AND INTO THE KMKC TAF BETWEEN 07 AND 08 UTC.
THE MOST INTENSE PART OF THE LINE LIKELY WILL PASS SOUTH OF KMCI AND
KSTJ...WITH KMKC EXPERIENCING STRONGER PORTION OF LINE. BASED ON
CIGS ACROSS NORTHEAST KANSAS...LOWERED CIGS INTO MVFR RANGE AS A
RESULT OF +TSRA AND ADDED GUSTS UP TO 45KT...THOUGH WOULD  NOT BE
SURPRISED TO SEE GREATER THAN 50KTS. AFTER LINE CLEARS...AM A LITTLE
MORE OPTIMISTIC WITH CIG RECOVERY COUNTER TO MET AND MAV GUIDANCE
WHICH KEEP MVFR CIGS THROUGH AT LEAST MID-MORNING. BEYOND 15
UTC...THE ONLY FORECAST CONCERN WILL BE SOUTH TO SOUTHWEST WINDS
WITH POTENTIAL GUSTS TO 30KTS.

24

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 1, 1:04 PM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT THU MAY 1 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CURRENT THINKING IS THAT THERE WILL BE A CHANCE OF THUNDERSTORMS
DEVELOPING TOWARDS 6 PM IN THE VICINITY OF A DRY LINE EXTENDING FROM NEAR
MARYVILLE...TO SAINT JOSEPH...THEN SOUTHWEST INTO EASTERN KANSAS WEST
OF THE KANSAS CITY METRO AREA. IF THESE STORMS DEVELOP...THEY WILL
HAVE TO POTENTIAL OF PRODUCING DAMAGING HAIL...WINDS AND ISOLATED
TORNADOES AS THEY MOVE TO THE EAST DURING THE EARLY EVENING HOURS.
THEN DURING THE LATE EVENING HOURS...THE FOCUS SHOULD SHIFT MORE
TOWARD DEVELOPMENT ON A COLD FRONT THAT WILL BE SITUATED FROM
SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI. INITIALLY THE STRONGER
STORMS WOULD DEVELOP ON THIS BOUNDARY IN SOUTHEAST KANSAS...TO THE
SOUTHWEST OF THE OUTLOOK AREA...BUT WOULD BE EXPECTED TO DEVELOP
NORTH AND EAST ALONG THE FRONT INTO EAST CENTRAL KANSAS AND WEST CENTRAL
AND CENTRAL MISSOURI DURING THE OVERNIGHT HOURS AS A SURFACE LOW
MOVES NORTHEAST ALONG THE COLD FRONT. THESE STORMS WOULD ALSO HAVE
THE POTENTIAL OF PRODUCING DAMAGING WINDS AND HAIL...AND MAY ALSO
PRODUCE HEAVY RAINFALL THAT COULD CAUSE SOME FLOODING
ISSUES...ESPECIALLY IF IT FALLS ACROSS THE RIVERS THAT HAVE
EXPERIENCED RECENT FLOODING.

ALL OF THIS WILL HINGE ON THE POSITION OF THE MOISTURE AXIS AND THE
SURFACE BOUNDARIES TONIGHT. EMERGENCY MANAGERS AND OTHER INTERESTED
PARTIES SHOULD MONITOR LATER FORECAST DISCUSSION PRODUCTS AND
OUTLOOKS AS THIS SITUATION EVOLVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...DEPENDING ON HOW FAR EAST THE SURFACE FRONT MAKES IT
TONIGHT...CENTRAL MISSOURI WILL STILL HAVE THE POTENTIAL OF SEVERE
WEATHER AND HEAVY RAINFALL FRIDAY MORNING. HOWEVER...THE FRONT SHOULD
SWING EAST OF THE REGION BY MIDDAY ENDING THE THREAT OF SEVERE
WEATHER AND FLOODING RAINS.

THE THREAT OF THUNDERSTORM ACTIVITY WILL INCREASE BY THE MIDDLE OF
THE WEEK AS AN UPPER LEVEL SYSTEM LIFTS NORTHEAST OUT OF THE
SOUTHWEST UNITED STATES.  THOUGH THE THREAT WILL RETURN AS EARLY AS
LATE TUESDAY NIGHT...THE BEST CHANCES WILL OCCUR IN THE
WEDNESDAY-THURSDAY TIMEFRAME.  AT THIS TIME...THERE REMAINS SOME
DISCREPANCIES ON THE EXACT TRACK OF THE UPPER SYSTEM...WHICH WILL
DICTATE WHETHER THE HEAVY RAINFALL OR SEVERE WEATHER WILL BE THE
PRIMARY THREAT FROM THE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS
EVENING IN NORTHEAST KANSAS AND NORTHWEST MISSOURI. AND DURING THE
LATE EVENING AND OVERNIGHT HOURS...SPOTTER ACTIVATION MAY BE NEEDED
FROM EASTERN KANSAS INTO WESTERN AND CENTRAL MISSOURI.

PC

In the hours before

Local storm report, May 2, 1:52 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     1 S OLATHE              38.87N 94.81W
05/02/2008  E65.00 MPH       JOHNSON            KS   TRAINED SPOTTER

0132 AM     TSTM WND GST     GARDNER                 38.81N 94.93W
05/02/2008  E60.00 MPH       JOHNSON            KS   EMERGENCY MNGR

0138 AM     TSTM WND GST     OLATHE                  38.89N 94.81W
05/02/2008  E75.00 MPH       JOHNSON            KS   EMERGENCY MNGR

            REPORTED NEAR 155TH AND MERLIN

0143 AM     TSTM WND GST     SHAWNEE                 39.02N 94.80W
05/02/2008  E60.00 MPH       JOHNSON            KS   EMERGENCY MNGR

            NEAR I-435 AND JOHNSON DR

0144 AM     TSTM WND GST     BASEHOR                 39.13N 94.93W
05/02/2008  E65.00 MPH       LEAVENWORTH        KS   EMERGENCY MNGR

            WIDESPREAD 60-65 MPH WINDS BETWEEN BASEHOR AND
            LEAVENWORTH

0147 AM     TSTM WND GST     2 N LEAVENWORTH         39.35N 94.92W
05/02/2008  E70.00 MPH       LEAVENWORTH        KS   EMERGENCY MNGR

            REPORTED NW OF FORT LEAVENWORTH

&&

21
Local storm report, May 2, 1:54 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     5 NW LENEXA             39.01N 94.85W
05/02/2008  E60 MPH          JOHNSON            KS   AMATEUR RADIO

            60 MPH WINDS NEAR THE INTERSECTION OF I35 AND JOHNSON
            DRIVE

&&

DDEROCHE
Local storm report, May 2, 1:59 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
159 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     KANSAS CITY             39.12N 94.55W
05/02/2008  M60 MPH          JACKSON            MO   ASOS

            DOWNTOWN KANSAS CITY AIRPORT HAD A MEASURED GUST AT 52
            KNOTS.

&&

GAMIS
Local storm report, May 2, 2:01 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     GLADSTONE               39.21N 94.56W
05/02/2008  E60 MPH          CLAY               MO   TRAINED SPOTTER

&&

DDEROCHE
Local storm report, May 2, 2:06 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     LANSING                 39.25N 94.89W
05/02/2008                   LEAVENWORTH        KS   EMERGENCY MNGR

            WIDESPREAD LARGE TREE DAMAGE. LARGE AREA OF POWER OUTAGES
            THROUGH THE COMMUNITIES OF TONGANOXIE...BASEHOR...AND
            LANSING

&&

21
Local storm report, May 2, 2:07 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
207 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND GST     3 NW LIBERTY            39.27N 94.46W
05/02/2008  E75.00 MPH       CLAY               MO   NWS EMPLOYEE

&&

GAMIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:12 PM CDTTornado WarningEAXCaldwell, Clinton, DeKalb33 min
May 1, 7:36 PM CDTTornado WarningEAXClay39 min
May 1, 7:44 PM CDTTornado WarningEAXCaldwell, Clinton, Daviess, DeKalb31 min
May 1, 8:08 PM CDTSevere Thunderstorm WarningEAXClay, Ray17 min
May 1, 8:11 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Livingston34 min
May 1, 8:11 PM CDTSevere Thunderstorm WarningEAXJackson34 min
May 1, 8:26 PM CDTSevere Thunderstorm WarningEAXClinton, Daviess, DeKalb34 min
May 1, 8:47 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston25 min
May 1, 8:49 PM CDTTornado WarningEAXCass26 min
May 1, 8:55 PM CDTSevere Thunderstorm WarningEAXDaviess35 min
May 1, 9:07 PM CDTTornado WarningEAXJackson23 min
May 1, 9:32 PM CDTSevere Thunderstorm WarningEAXJackson22 min
May 1, 9:37 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray38 min
May 1, 10:06 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Saline26 min
May 2, 1:13 AM CDTSevere Thunderstorm WarningEAXPlatte47 min
May 2, 1:41 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Platte34 min
May 2, 2:21 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Ray39 min
May 2, 2:51 AM CDTSevere Thunderstorm WarningEAXCarroll, Livingston39 min
May 2, 3:00 AM CDTSevere Thunderstorm WarningEAXLafayette, Saline45 min
May 2, 8:23 AM CDTRiver Flood WarningEAXBates, Cass, Henry29 hr
May 2, 2:42 PM CDTRiver Flood WarningEAXCass, Henry, Johnson6 hr
May 2, 3:42 PM CDTRiver Flood WarningEAXJohnson, Pettis4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.